Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Nashville, TN

March 19, 1998Decatur County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 19, 1998, 5:17 PM CST for Decatur County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 1998, 5:17 PM CST (23:17 UTC)
Expired
Mar 19, 1998, 6:00 PM CST
In force
43 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Decatur County, TN

The radar

The Ft Campbell radar (KHPX), 146 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 5:31 PM CSTThunderstorm Wind 50Decaturville, TN6 homes sustained roof damage. Lots of trees blown down. 3 police antennas were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 192317 RRA
SVRBNA
TNC039-200000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CST THU MAR 19 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST TENNESSEE
 
   ...DECATUR COUNTY
 
AT 517 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10
MILES WEST OF SCOTTS HILL. THE STORM WAS MOVING NORTHEAST AT AROUND 45
MPH...AND WILL REACH SCOTTS HILL NEAR HIGHWAY 100 BY 535 PM AND JUST
NORTH OF DECATURVILLE BY 550 PM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
SVTRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:50 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 19, 1:50 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CST THU MAR 19 1998

LOW OVC GRDLLY LIFTG/DSIPTG ACRS MID TN ALLOWG TEMPS TO WARM WELL INTO
THE 60S/ARD 70 AT A FEW SPOTS IN SRN MID TN. 19Z ADAP DEPICT MDTLY
UNSTBL AMS OVR MID TN WITH THE BEST INSTABILITY FURTHER SW OVR NRN MS.
THIS SCENARIO BEST EXEMPLIFIED BY ETA SOLUTION THUS WL GO WITH ETA AS
MDL-OF-CHOICE THIS FCST RUN. ADDITIONALLY...APPRS THAT ETA IS HANDLG
CAA IN LATR PART OF FCST PD BETTER THAN NGM.

BKN LINE OF CONVCTN CURRENTLY NEAR MS RVR.  AS WND FIELD IN LWR/MID
LAYERS OF ATMOS STRENGTHENS IN RESPNSE TO DEEPENING LOW OVR NRN AR
...XPCT TSTMS TO DVLP IN FAVORABLE AMS OVR NRN MS BFR 23Z. GRIDDED DATA
DEPICTS BEST DYNAMICS FOR CONVECTN OVR MID TN THRU MOST OF THE NIGHT
THEN DIMINISHG BY 12Z/FRI. CONVCTN WL BE AIDED OVRNIGHT AS COLD POOL AT
H5 MOVS INTO RGN AND MID TN IS IN LEFT EXIT RGN OF JET POSITIONED OVR
NRN GLFMEX. APPRS THAT HIGHEST POTENTIAL FOR SVR WL BE OVR SRN TIER OF
MID TN (PROXIMITY TO BEST INSTABILITY) WHILE ETA DEPICTS A LARGE SXN OF
MID TN IN AREA OF HELICITY BTWN 200-280 M2/S2. CELLS WL MOVE QUICKLY AS
LOW LVL JET WL BE IN THE 40-45 KTS RANGE.
<
ON FRI...XPCT AREAS OF -R/SHWRS TO OCCUR OVR MID TN DUE TO OUR
PROXIMITY TO UPR LVL LOW. AS LOW MVS NEWD FRI NIGHT...PRECIP SHOULD
GRDLY DIMINISH THRU THE NIGHT. APPRS THAT CYC FLOW BEGINS TO ABATE SAT
THUS COULD SEE BREAKS IN OVC.

CONSIDERG AMNT OF CAA...BLV MOS GUID ARE TOO WARM BY 4TH PD. WOULD
SUGGEST TEMPS MORE IN LINE WITH CURRENT EXTDD.
09

BNA 47/49/38/46 +863                      COOKEVILLE 51/52/38/45 9963
                 LAWRENCEBURG 50/52/40/48 +742

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 5:37 PM CSTSevere Thunderstorm WarningOHXPerry38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.